Alert archive / Indiana / Areal Flood Warnings in 2018

Areal Flood Warning 3, NWS Northern Indiana

February 20, 20187 counties in Indiana

NWS Northern Indiana issued this areal flood warning at Feb 20, 2018, 7:08 PM EST for 7 counties in Indiana. It was in force for 54 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2018, 7:08 PM EST (00:08 UTC)
Expired
Feb 23, 2018, 1:00 AM EST
In force
54 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties Cass County, IN, Fulton County, IN, Kosciusko County, IN, Marshall County, IN, Miami County, IN, Pulaski County, IN, White County, IN

The radar

The Northern Indiana radar (KIWX), 67 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this areal flood warning went out at Feb 20, 6:37 PM EST, 31 minutes earlier.

Area forecast discussion, Feb 20, 6:37 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
637 PM EST Tue Feb 20 2018

.SYNOPSIS...
Issued at 344 PM EST Tue Feb 20 2018

Very wet and mild weather will continue through Wednesday morning.
Heavy rainfall will lead to flooding on rivers, streams, and low
lying areas prone to flooding. A brief shot of colder temperatures
is in store Wednesday into Thursday behind the cold front, which
will bring a light wintry mix to the area.

&&

.SHORT TERM...(Tonight through Wednesday)
Issued at 344 PM EST Tue Feb 20 2018

Flooding event well underway in our NW counties while areas to the
southeast thus far have generally been spared. Trends in models
continue to point towards a rather NW to SE gradient between
continued/worsening flooding impacts and minor issues. Flood watch
will remain in place for the time being with confidence low on
exact evolution for SE areas.

Where the rain has been falling 2 to as much as 5 inches of rain
has already been reported. While many areas may see a brief lull
in the precip, the cold front will come sweeping through with some
of the high res models showing potential for several inches of
additional rain in the NW. Have stayed very conservative in terms
of QPF but still coming up with 1.5 to over 2 inches NW with
locally higher amounts a concern. For the SE, amounts may be too
low, but confidence in residence time of any precip over these
areas is low resulting in status quo.

Cold air will quickly undercut the warm air aloft and bring some
potential for freezing rain in NW areas late tonight into early
Weds. Low confidence in exactly how fast surface temperatures will
fall and more importantly road/object temps that have been warm
for a few days. Passing mention in grids but no accumulations
expected at this time and no headlines for the moment.
Precipitation may linger into the afternoon in SE areas as front
will be slow to push further away with main upper trough still
holding to the west of the region.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 344 PM EST Tue Feb 20 2018

Few changes to long term with focus on flooding threat in short
term.

Frontal boundary will have cleared the area to the southeast, but
longwave trough will remain rooted to the west of the region,
resulting in a meandering frontal boundary through much of the
period.

Early in the period thermal profiles get a bit dicey as we remain on
the colder side of the boundary with mixed precip possible with each
wave into Saturday with greatest concern being during the overnight
hours of Thursday night into early Friday period. With focus on
short term have not had much time to look over closely, but signal
warrant at least a continued mention of mixed precip in parts of the
area that could cause some minor travel issues.

Frontal boundary will shift further NW as stronger wave and area of
low pressure move along it and bring another shot of what should
mainly be liquid precip. System seems more progressive which should
help limit QPF amounts, however, with flooding still likely ongoing
in many areas could cause either delayed or secondary crests in some
rivers.

 &&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 737 PM EST Tue Feb 20 2018

Sfc cold front bisecting the cwa and the terminals at issuance time.
Front has slowed its ewd progress in response to weak sfc reflection
lifting out of srn IL. This will in turn delay overspread of a brief
period of mod-hvy rain 05-07Z there. Otherwise light to at times
moderate stratiform rainfall continues through about 10Z at KSBN and
14Z at KFWA. Expect general MVFR through the period with occasional
IFR in heavier rain showers this evening.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Wednesday afternoon for INZ003>009-012>018-
     020-022>027-032>034.

MI...Flood Watch through Wednesday afternoon for MIZ077>081.

OH...Flood Watch through Wednesday afternoon for OHZ001-002-004-005-
     015-016-024-025.

LM...Small Craft Advisory until 7 PM EST this evening for LMZ043-046.

&&

SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 20, 8:35 AM EST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
835 AM EST Tue Feb 20 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211345-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
835 AM EST Tue Feb 20 2018 /735 AM CST Tue Feb 20 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

The combination of recent rainfall, saturated ground and periods of
rain will cause flooding on many area streams and rivers. For the
latest information, please refer to our webpage and any flood
warnings and statements issued by this office.

A wintry mix is possible over northwest Indiana into far southern
Lower Michigan late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

River flooding will continue through the rest of the week across the
area. For the latest flood information, please refer to our webpage
and any flood warnings or statements issued by this office.

A wintry mix is possible at times from Wednesday night through
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Reports of flooding and rainfall amounts would be appreciated over
the next couple of days.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-211345-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
835 AM EST Tue Feb 20 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Small craft advisory conditions are expected. Please see the Marine
Weather Message product for more information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small craft advisory conditions are likely at times the rest of this
week.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Feb 20, 4:52 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
452 PM EST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLOOD            5 SSE JEROME            41.97N 84.42W
02/20/2018                   HILLSDALE          MI   PUBLIC

            WATER OVER ROADWAY. WALDRON RD AT NORTH
            ADAMS RD.

&&

CR
Local storm report, Feb 20, 4:59 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
459 PM EST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FLOOD            CASSOPOLIS              41.91N 86.01W
02/20/2018                   CASS               MI   BROADCAST MEDIA

            NUMEROUS REPORTS OF HIGH WATER AND ROAD
            CLOSURES DUE TO FLOODING ACROSS CASS COUNTY.

&&

LWF
Local storm report, Feb 20, 5:07 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
507 PM EST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       ASSUMPTION              41.66N 83.91W
02/20/2018  M5.04 INCH       FULTON             OH   MESONET

            MESONET STATION OH122, ASSUMPTION.

0429 PM     HEAVY RAIN       1 NW SOUTH BEND         41.69N 86.29W
02/20/2018  M4.32 INCH       ST. JOSEPH         IN   MESONET

            MESONET STATION STHBD, 1 NW SOUTH BEND.

1212 PM     HEAVY RAIN       2 WNW GOSHEN            41.60N 85.88W
02/20/2018  M3.75 INCH       ELKHART            IN   COCORAHS

            COCORAHS STATION IN-EL-57, 2 WNW GOSHEN.

0429 PM     HEAVY RAIN       2 NNE GULIVOIRE PARK    41.64N 86.24W
02/20/2018  M3.52 INCH       ST. JOSEPH         IN   MESONET

            MESONET STATION STSCS, 2 NNE GULIVOIRE PARK.

0407 PM     HEAVY RAIN       2 ESE MISHAWAKA         41.65N 86.13W
02/20/2018  M3.15 INCH       ST. JOSEPH         IN   MESONET

            MESONET STATION C2578, 2 ESE MISHAWAKA.

0440 PM     HEAVY RAIN       GULIVOIRE PARK          41.61N 86.24W
02/20/2018  M3.12 INCH       ST. JOSEPH         IN   MESONET

            MESONET STATION E6775, GULIVOIRE PARK.

0430 PM     HEAVY RAIN       1 W MICHIGAN CITY       41.71N 86.90W
02/20/2018  M3.00 INCH       LA PORTE           IN   MESONET

            MESONET STATION MCHLP, 1 W MICHIGAN CITY.

0400 PM     HEAVY RAIN       NILES                   41.84N 86.27W
02/20/2018  M2.93 INCH       BERRIEN            MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION NILM4, NILES.

0425 PM     HEAVY RAIN       2 NW GRANGER            41.77N 86.17W
02/20/2018  M2.79 INCH       CASS               MI   MESONET

            MESONET STATION AS664, 2 NW GRANGER.

0438 PM     HEAVY RAIN       1 WNW JIMTOWN           41.64N 86.04W
02/20/2018  M2.62 INCH       ELKHART            IN   MESONET

            MESONET STATION C1697, 1 WNW JIMTOWN.

0400 PM     HEAVY RAIN       1 ENE FISH LAKE         41.58N 86.52W
02/20/2018  M2.47 INCH       LA PORTE           IN   MESONET

            MESONET STATION LCMI3, 1 ENE FISH LAKE.

0433 PM     HEAVY RAIN       LAKESIDE                41.84N 86.67W
02/20/2018  M2.40 INCH       BERRIEN            MI   MESONET

            MESONET STATION F0575, LAKESIDE.

0400 PM     HEAVY RAIN       3 N BREMS               41.39N 86.71W
02/20/2018  M2.40 INCH       STARKE             IN   MESONET

            MESONET STATION DAVI3, 3 N BREMS.

0432 PM     HEAVY RAIN       PLYMOUTH                41.34N 86.31W
02/20/2018  M2.15 INCH       MARSHALL           IN   MESONET

            MESONET STATION D7253, PLYMOUTH.

&&
Local storm report, Feb 20, 5:08 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
508 PM EST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HEAVY RAIN       2 WNW GOSHEN            41.59N 85.87W
02/20/2018  M5.11 INCH       ELKHART            IN   TRAINED SPOTTER

            STORM TOTAL. TOTAL SINCE MIDNIGHT WAS 2.78
            INCHES.

0430 PM     HEAVY RAIN       ASSUMPTION              41.66N 83.91W
02/20/2018  M5.04 INCH       FULTON             OH   MESONET

            MESONET STATION OH122, ASSUMPTION.

0429 PM     HEAVY RAIN       1 NW SOUTH BEND         41.69N 86.29W
02/20/2018  M4.32 INCH       ST. JOSEPH         IN   MESONET

            MESONET STATION STHBD, 1 NW SOUTH BEND.

1220 PM     HEAVY RAIN       1 ENE GOSHEN            41.58N 85.82W
02/20/2018  M4.22 INCH       ELKHART            IN   PUBLIC

            EVENT TOTAL. 2" SINCE MIDNIGHT LAST NIGHT.

1212 PM     HEAVY RAIN       2 WNW GOSHEN            41.60N 85.88W
02/20/2018  M3.75 INCH       ELKHART            IN   COCORAHS

            COCORAHS STATION IN-EL-57, 2 WNW GOSHEN.

0429 PM     HEAVY RAIN       2 NNE GULIVOIRE PARK    41.64N 86.24W
02/20/2018  M3.52 INCH       ST. JOSEPH         IN   MESONET

            MESONET STATION STSCS, 2 NNE GULIVOIRE PARK.

0236 PM     HEAVY RAIN       1 ENE LAGRANGE          41.65N 85.39W
02/20/2018  M3.50 INCH       LAGRANGE           IN   BROADCAST MEDIA

            CORRECTED TO REFLECT EVENT TOTAL SINCE
            MONDAY. 1.38 INCHES OF RAIN HAS FALLEN SINCE
            5 AM TUESDAY.

0258 PM     HEAVY RAIN       ARGOS                   41.24N 86.25W
02/20/2018  M3.35 INCH       MARSHALL           IN   TRAINED SPOTTER

0407 PM     HEAVY RAIN       2 ESE MISHAWAKA         41.65N 86.13W
02/20/2018  M3.15 INCH       ST. JOSEPH         IN   MESONET

            MESONET STATION C2578, 2 ESE MISHAWAKA.

0440 PM     HEAVY RAIN       GULIVOIRE PARK          41.61N 86.24W
02/20/2018  M3.12 INCH       ST. JOSEPH         IN   MESONET

            MESONET STATION E6775, GULIVOIRE PARK.

0430 PM     HEAVY RAIN       1 W MICHIGAN CITY       41.71N 86.90W
02/20/2018  M3.00 INCH       LA PORTE           IN   MESONET

            MESONET STATION MCHLP, 1 W MICHIGAN CITY.

0400 PM     HEAVY RAIN       NILES                   41.84N 86.27W
02/20/2018  M2.93 INCH       BERRIEN            MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION NILM4, NILES.

0425 PM     HEAVY RAIN       2 NW GRANGER            41.77N 86.17W
02/20/2018  M2.79 INCH       CASS               MI   MESONET

            MESONET STATION AS664, 2 NW GRANGER.

0438 PM     HEAVY RAIN       1 WNW JIMTOWN           41.64N 86.04W
02/20/2018  M2.62 INCH       ELKHART            IN   MESONET

            MESONET STATION C1697, 1 WNW JIMTOWN.

0400 PM     HEAVY RAIN       1 ENE FISH LAKE         41.58N 86.52W
02/20/2018  M2.47 INCH       LA PORTE           IN   MESONET

            MESONET STATION LCMI3, 1 ENE FISH LAKE.

0433 PM     HEAVY RAIN       LAKESIDE                41.84N 86.67W
02/20/2018  M2.40 INCH       BERRIEN            MI   MESONET

            MESONET STATION F0575, LAKESIDE.

0400 PM     HEAVY RAIN       3 N BREMS               41.39N 86.71W
02/20/2018  M2.40 INCH       STARKE             IN   MESONET

            MESONET STATION DAVI3, 3 N BREMS.

0432 PM     HEAVY RAIN       PLYMOUTH                41.34N 86.31W
02/20/2018  M2.15 INCH       MARSHALL           IN   MESONET

            MESONET STATION D7253, PLYMOUTH.

1152 AM     FLOOD            SHIPSHEWANA             41.68N 85.58W
02/20/2018                   LAGRANGE           IN   BROADCAST MEDIA

            SR 5 IN SHIPSHEWANA WAS CLOSED DUE TO
            FLOODING.

0108 PM     FLOOD            1 NE DAYTON             41.81N 86.42W
02/20/2018                   BERRIEN            MI   BROADCAST MEDIA

            TWO CARS WERE STRANDED ON E GALIEN BUCHANAN
            RD WITH THE ROADWAY FLOODED.

0330 PM     FLOOD            2 NW GOSHEN             41.60N 85.86W
02/20/2018                   ELKHART            IN   BROADCAST MEDIA

            BAUGO CREEK WATERS ROSE CAUSING CR 28 AND CR
            3 TO CLOSE.

1252 PM     FLOOD            2 WSW KNOX              41.28N 86.65W
02/20/2018                   STARKE             IN   PUBLIC

            SR 23 BETWEEN SR 8 AND SR 10 WAS CLOSED AS
            WELL AS SR BETWEEN US 35 AND SR 17 WAS
            CLOSED.

0217 PM     FLOOD            3 W INWOOD              41.33N 86.26W
02/20/2018                   MARSHALL           IN   BROADCAST MEDIA

            2B BETWEEN BIRCH AND BEECH RD IS FLOODED.
            1ST ROAD BETWEEN MIAMI AND GUMWOOD AS WELL
            AS GUMWOOD BETWEEN 5B AND 6B IS ALSO CLOSED
            DUE TO FLOODING.

0305 PM     FLOOD            KNOX                    41.30N 86.62W
02/20/2018                   STARKE             IN   EMERGENCY MNGR

            SEVERAL ROADS EITHER HAD HIGH WATER OR ROAD
            CLOSURE SIGNS , ESPECIALLY ACROSS
            NORTHEASTERN PORTIONS OF THE COUNTY. THIS
            INCLUDES STATE ROUTE 23 BETWEEN STATE ROUTES
            8 AND 10 AS WELL AS STATE ROUTE 10 BETWEEN
            US 35 AND STATE ROUTE 17.

0344 PM     FLOOD            3 NNW ATHENS            41.09N 86.14W
02/20/2018                   FULTON             IN   BROADCAST MEDIA

            COUNTY ROAD 275 NORTH, BETWEEN COUNTY ROADS
            500 AND 600 EAST CLOSED DUE TO HIGH WATER.

0458 PM     FLOOD            CASSOPOLIS              41.91N 86.01W
02/20/2018                   CASS               MI   BROADCAST MEDIA

            NUMEROUS REPORTS OF HIGH WATER AND ROAD
            CLOSURES DUE TO FLOODING ACROSS CASS COUNTY.

0450 PM     FLOOD            5 SSE JEROME            41.97N 84.42W
02/20/2018                   HILLSDALE          MI   PUBLIC

            WATER OVER ROADWAY. WALDRON RD AT NORTH
            ADAMS RD.

1252 PM     FLOOD            2 W GULIVOIRE PARK      41.62N 86.29W
02/20/2018                   ST. JOSEPH         IN   DEPT OF HIGHWAYS

            SR 331 BETWEEN US 20 BYPASS AND US 6 WAS
            CLOSED.

&&
Local storm report, Feb 20, 6:12 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
612 PM EST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       1 E SALEM CENTER        41.59N 85.11W
02/20/2018  M2.79 INCH       STEUBEN            IN   COCORAHS

            STORM TOTAL. 1.07 INCHES FELL SINCE 6 AM
            EST.

&&

MCD
Local storm report, Feb 20, 6:14 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
614 PM EST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       1 E WINONA              41.24N 86.55W
02/20/2018  M3.28 INCH       STARKE             IN   NWS EMPLOYEE

            STORM TOTAL.

&&

MCD

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 8:37 PM ESTRiver Flood WarningIWXCarroll, White6 days
Feb 20, 8:37 PM ESTRiver Flood WarningIWXAllen64 hr
Feb 20, 9:26 PM ESTRiver Flood WarningIWXAllen, Huntington, Wabash49 hr
Feb 20, 11:56 PM ESTAreal Flood WarningIWXElkhart, Kosciusko, LaGrange, LaPorte, Marshall, Saint Joseph and 1 more48 hr
Feb 21, 2:42 PM ESTWinter Weather AdvisoryIWXAdams, Blackford, Grant, Jay, Wells20 hr

Nearby

Areal Flood Warnings in Indiana, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.